Papers

Drug points: Parotitis induced by chlormethiazole

BMJ 1994; 309 doi: https://doi.org/10.1136/bmj.309.6969.1620b (Published 17 December 1994) Cite this as: BMJ 1994;309:1620
  1. X Bosch,
  2. M Sans,
  3. F Martinez-Orozco,
  4. A Urbano-Marquez
  1. Hospital Clinic, Barcelona 08036, Spain.

    Chlormethiazole is a sedative and hypnotic that is widely used in treating and preventing symptoms of acute alcohol withdrawal.1 We describe a case of bilateral parotitis after chlormethiazole treatment.

    A 48 year old man presented with a history of epigastric pain and haematemesis for three days. He had regularly drunk 300 g ethanol a day in the previous year, mainly in the form of red wine and whisky. He had an enlarged liver, but otherwise physical examination showed nothing abnormal. He had a mild macrocytic anaemia (haemoglobin 115 g, mean corpuscular volume 106) and an increased concentration of (gamma)glutamyltransferase (122 U/l). Endoscopy showed severe oesophagitis and a hiatus hernia. We started treatment with intravenous fluids and ranitidine, together with oral chlormethiazole (384 mg four times daily).

    One day after admission the patient developed a painful bilateral enlargement of the parotid glands. He explained that during the previous day he had experienced a burning sensation in his parotid glands after taking each dose of chlormethiazole. We immediately stopped the chlormethiazole. Two days after admission the parotid enlargement had disappeared and another dose of chlormethiazole (364 mg) was given. Twenty minutes later the patient complained of a dry mouth and had a painful bilateral swelling of the parotid glands. He had no fever, rash, or eosinophilia. The swelling resolved over six hours. Chlormethiazole was stopped and diazepam was given, without any side effects.

    The association in time and positive rechallenge strongly suggest that chlormethiazole was responsible for the development of parotitis in this patient. Parotid swelling has been reported as an adverse reaction to several drugs such as iodide compounds, phenylbutazone, methyldopa, nifedipine, and nicardipine. Parotid pain without enlargement of the salivary glands has been reported in patients treated with antihypertensive drugs.2 3 4 5 To our knowledge, this is the first published report of chlormethiazole causing swelling of the parotid glands.

    References

    1. 1.
    2. 2.
    3. 3.
    4. 4.
    5. 5.
    View Abstract